Montana, 2010Winter Storm in Montana, May 11 to 12, 2010
May 11 to 12, 2010 · NWS BYZ · 2 events in 2 counties and zones
A powerful storm system brought heavy snow to the Beartooth/Absaroka Mountains. The greatest accumulations were over the northeast-facing slopes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought heavy snow to the Beartooth/Absaroka Mountains. The greatest accumulations were over the northeast-facing slopes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 11, 8:23 AM MST, 37 minutes earlier.
Area forecast discussion, May 11, 8:23 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
923 AM MDT TUE MAY 11 2010
.SHORT TERM...VALID FOR TDY AND WED...
MADE ONLY MINOR ADJUSTMENTS FOR THE MORNING UPDATE. INCREASED
WINDS A BIT BEGINNING LATE THIS MORNING. MODEL SOUNDINGS DEPICT
WEAK MIXING JUST ABOVE 800-MB TODAY. WINDS THROUGH THE LOW-LEVELS
ARE RATHER WEAK BUT 10-20 MPH SURFACE WINDS TODAY DO NOT APPEAR
OUT OF THE QUESTION. THE UPPER-LEVEL LOW IS CURRENTLY OVER THE
GREAT BASIN REGION. A DIFFLUENT FLOW HAS SET UP ALOFT OVER THE
CWA PRODUCING SHOWERS MAINLY OVER CENTRAL AND WESTERN ZONES.
SATELLITE/RADAR MOSAICS DEPICT PRECIPITATION RE-DEVELOPING OVER
WYOMING. THIS ACTIVITY WILL LIKELY MOVE NORTH AND WEST ACROSS THE
CWA TODAY. INCREASED POPS SLIGHTLY IN RESPONSE. NORTHEASTERLY
FLOW WILL UPSLOPE INTO THE BEARTOOTH AND BIG HORN FOOTHILLS.
PAINTED THE HIGHEST POPS IN THESE AREAS AS WELL AS LOCAL MOUNTAIN
RANGES. BRS
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED FORECAST TRENDS REMAIN CONSISTENT WITH A WEAK FLOW REGIME
ON FRIDAY BECOMING REPLACED WITH RISING HEIGHTS AS RIDGING TRIES TO
BUILD INTO THE WEST. IN ADVANCE OF THE BETTER RIDGING NORTHWEST
FLOW ALOFT ON FRIDAY CONTINUES TO BRING DRYING TO THE AIRMASS AND
EVEN THE GFS WHICH TRIES TO SHOW SOME LINGERING TROUGHINESS IS
LOOKING DRY. TEMPERATURES SHOULD CLIMB INTO THE MID 60S BY FRIDAY
AND WITH THE MEAN RIDGE AXIS BUILDING SATURDAY AND SUNDAY WILL
START TO SEE 70 DEGREE READINGS. WITH PREVAILING SUNSHINE AND THE
INCREASED TEMPERATURES WILL START TO YIELD A BETTER SNOWMELT IN
THE MOUNTAINS. THIS WILL LIKELY SUPPORT AFTERNOON CUMULUS
DEVELOPMENT THROUGH THE WEEKEND OVER THE HIGHER TERRAIN BUT DO NOT
EXPECT THIS ACTIVITY TO REACH THE PLAINS. RIDGE LOOKS TO BEGIN TO
SHIFT EASTWARD OR BREAKDOWN A BIT ON TUESDAY BUT TEMPERATURES
SHOULD STAY WARM AND DYNAMICS STAY ALONG THE WEST COAST. BORSUM
&&
.AVIATION...
SCATTERED SHOWERS WILL CONTINUE ACROSS THE AREA TODAY ALONG WITH
MORE NUMEROUS SHOWERS ACROSS THE FOOTHILLS AND MOUNTAINS. EXPECT
SCATTERED MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS SOUTH WEST OF
KBIL THROUGH THE DAY. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 050 037/052 036/061 040/066 043/070 046/074 048/075
5/W 55/W 21/B 11/B 11/B 11/B 11/B
LVM 048 031/049 027/058 032/064 034/068 037/072 040/073
6/W 43/W 22/W 11/B 11/B 12/W 22/W
HDN 057 039/056 035/064 039/069 040/074 043/075 044/080
4/W 55/W 31/B 11/B 11/B 11/B 11/B
MLS 058 040/055 037/062 040/067 042/070 046/075 047/077
2/W 35/W 21/B 11/B 11/B 11/B 11/U
4BQ 057 038/051 035/059 037/065 039/070 042/073 044/075
3/W 57/W 32/W 22/W 11/B 11/B 11/B
BHK 056 036/050 034/059 037/065 039/070 043/073 044/074
2/W 35/W 32/W 11/B 11/B 11/B 11/U
SHR 049 036/047 033/058 033/064 035/068 036/073 039/074
6/W 68/W 32/W 21/B 11/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 11, 2:26 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
326 AM MDT TUE MAY 11 2010
MTZ028>042-056>058-063>068-WYZ098-099-120930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
326 AM MDT TUE MAY 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Red Lodge Foothills
- When
- May 11, 9:00 AM MST to May 12, 1:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Red Lodge received 6-9 inches of snow.
Winter Storm, Absarokee / Beartooth Mountains
- When
- May 11, 2:00 PM MST to May 12, 5:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Cole Creek Snotel received 2-3 feet of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Vermont, May 11 to 13, 2010$550,000 · 6 events
- Flooding in Iowa, May 11 to 15, 2010$155,000 · 10 events
- Tornadoes and Damaging Winds in Ohio, May 11, 2010$152,000 · EF0 · 4 events
- Frost and Freeze in New York, May 11 to 13, 2010$150,000 · 2 events
- Damaging Winds in Pennsylvania, May 11, 2010$115,000 · 50 kt wind · 2 events
- Heavy Snow in Wyoming, May 11 to 12, 201029 events
- Tornado and Hail in Kansas, May 11 to 12, 2010$18,000 · EF0 · 10 events
- Dust Storm and High Wind in Arizona, May 11, 201067 kt wind · 11 events
- Winter Storm and Winter Weather in Colorado, May 11 to 12, 20107 events
- Tornado and Hail in Oklahoma, May 11, 2010EF0 · 7 events
- Flash Flooding and Hail in Missouri, May 11 to 12, 20101 in hail · 5 events
- High Wind in California, May 11 to 12, 201058 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227420, 227418.